Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Nashville, TN

March 9, 2019Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2019, 8:03 PM CST for Coffee County, Grundy County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 8:03 PM CST (02:03 UTC)
Expired
Mar 9, 2019, 8:45 PM CST
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 8:28 PM CSTTSTM WND DMG5 Wnw Coalmont, TNTREES DOWN ON HWY 108 IN PELHAM.
Mar 9, 8:30 PM CSTTSTM WND DMG3 Se Altamont, TNTREES AND POWER LINES DOWN ON ESTHER DRIVE OFF COLONY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KOHX 100203
SVROHX
TNC031-061-100245-
/O.NEW.KOHX.SV.W.0005.190310T0203Z-190310T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
803 PM CST Sat Mar 9 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Coffee County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 845 PM CST.

* At 803 PM CST, a severe thunderstorm was located near Arnold Air 
  Force Base, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Gruetli-Laager, Altamont, Coalmont, Palmer, Beersheba
  Springs, Hillsboro and Pelham.

This includes Interstate 24 between mile markers 113 and 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3532 8598 3531 8600 3534 8603 3536 8615
      3535 8616 3535 8618 3543 8621 3553 8587
      3551 8582 3552 8580 3553 8575 3553 8561
      3549 8554 3543 8554 3542 8551 3541 8551
      3541 8549 3536 8551 3535 8553 3529 8593
TIME...MOT...LOC 0203Z 255DEG 41KT 3538 8608 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
842 
WWUS54 KOHX 100214
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
814 PM CST Sat Mar 9 2019

TNC031-061-100245-
/O.CON.KOHX.SV.W.0005.000000T0000Z-190310T0245Z/
Coffee TN-Grundy TN-
814 PM CST Sat Mar 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SOUTHEASTERN COFFEE AND GRUNDY COUNTIES...

At 814 PM CST, a severe thunderstorm was located 9 miles southeast of
Manchester, or near Hillsboro, moving east at 45 mph.

HAZARD...60 mph wind gusts and up to penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gruetli-Laager, Altamont, Coalmont, Palmer, Beersheba Springs and
Hillsboro.

This includes Interstate 24 between mile markers 116 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3534 8603 3548 8604 3553 8587 3551 8582
      3552 8580 3553 8575 3553 8561 3549 8554
      3543 8554 3542 8551 3541 8551 3541 8549
      3536 8551 3535 8553
TIME...MOT...LOC 0214Z 255DEG 41KT 3541 8592 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
128 
WWUS54 KOHX 100224
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
824 PM CST Sat Mar 9 2019

TNC031-100233-
/O.CAN.KOHX.SV.W.0005.000000T0000Z-190310T0245Z/
Coffee TN-
824 PM CST Sat Mar 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3539 8588 3549 8588 3551 8582 3553 8575
      3553 8561 3549 8554 3543 8554 3542 8551
      3541 8551 3541 8549 3536 8551
TIME...MOT...LOC 0223Z 255DEG 41KT 3544 8579 

$$

TNC061-100245-
/O.CON.KOHX.SV.W.0005.000000T0000Z-190310T0245Z/
Grundy TN-
824 PM CST Sat Mar 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHERN GRUNDY COUNTY...

At 823 PM CST, a severe thunderstorm was located 9 miles northwest of
Gruetli-Laager, or near Altamont, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gruetli-Laager, Altamont, Palmer and Beersheba Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8588 3549 8588 3551 8582 3553 8575
      3553 8561 3549 8554 3543 8554 3542 8551
      3541 8551 3541 8549 3536 8551
TIME...MOT...LOC 0223Z 255DEG 41KT 3544 8579 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:42 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 9, 5:42 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
542 PM CST Sat Mar 9 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We had only a few showers and an isolated storm in Middle TN this
morning but the atmosphere more than made up for that lack of
action this afternoon. Convection developed rapidly across the
west half of the region around 18Z... with numerous storms and
areas of showers in the midstate at mid afternoon. This early and
widespread development interrupted/lowered the gradient winds and
also sharply decreased the chances for an organized line of strong
storms that was originally planned for around 00Z.

Showers will finish spreading onto the Plateau shortly.
Thereafter, expect the convection to diminish this evening over
the west as the weak front moves into the region...but linger
until 04-06Z in the east.

Expect a needed spell of drier weather from later tonight through
the first part of next week. H5 pattern will feature westerly
winds at first...then become somewhat northwesterly by Tuesday as
a trof passes well to our north.

Wednesday will be very warm and quite windy as an upper level
storm system moves out of the southwest U.S. and toward the
central U.S. Ramped up the rain chances Wednesday night through
at least Thursday. It is days away, but there appears to be some
threat of strong storms Wednesday night and/or Thursday due to
decent instability and low level wind shear. Precip will linger a
bit longer in the east on Friday, otherwise expect drier but much
cooler air Friday and Saturday as temperatures drop to a little
below seasonal norms by next weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

Rain and storms will move out of the terminals shortly at CKV,
BNA, and MQY and later this evening at CSV. Visible satellite
shows mainly clear skies just behind the end of the rain which
means VFR conditions will return quickly this evening. Southerly
winds will shift to the west behind a cold front that will move
through this evening and veer to the WNW by 18z. Expect the gusty
winds to relax a bit behind the front but remain between 5-10
kts through the end of the taf period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........Reagan
Hazardous weather outlook, Mar 9, 5:03 AM CST, 15 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CST Sat Mar 9 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-101115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe storms west of I-65. Most of
the remainder of Middle Tennessee is under a slight risk,
including the Nashville metro area. The peak time for severe
storms will be during the afternoon through early evening. The
primary threat is damaging straight-line winds. Isolated tornadoes
are also possible. Brief flash flooding may occur with the
strongest storms.

Total rainfall today and tonight will average between 1 and 1.5
inches. This will likely cause some rises along rivers which are
already running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next major cold front will sweep across Middle Tennessee
Wednesday night and Thursday. More heavy rain is expected with
this system, and rivers may be affected adversely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 9, 6:49 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     5 SE LORETTO            35.04N  87.37W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN ALONG TN-98, 5 MI N OF THE STATE LINE.
            ADDITIONAL TREES DOWN EAST OF TN-227 NEAR LIBERTY GROVE.

&&

EVENT NUMBER OHX1900205

SCHAPER
Local storm report, Mar 9, 7:10 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.31W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            POWER LINE DOWN ACROSS GWINN ROAD. OUTBUILDING AND BARN
            SUSTAINED DAMAGE ALONG ETHRIDGE RED HILL ROAD.

&&

EVENT NUMBER OHX1900206

SCHAPER
Special weather statement, Mar 9, 7:37 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
737 PM CST Sat Mar 9 2019

TNZ075-077-100200-
Coffee TN-Bedford TN-
737 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND SOUTHEASTERN
BEDFORD COUNTIES UNTIL 800 PM CST...

At 737 PM CST, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Manchester, Tullahoma, Normandy, Raus, Hillsboro and Arnold AFB.

This includes Interstate 24 between mile markers 105 and 122.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3533 8646 3536 8649 3535 8653 3538 8654
      3560 8602 3538 8589 3534 8603 3536 8616
      3534 8620 3535 8623 3534 8626 3536 8625
      3537 8628 3538 8625 3539 8628 3541 8625
      3541 8628 3536 8633 3535 8641 3532 8642
TIME...MOT...LOC 0137Z 248DEG 44KT 3533 8641

Shamburger
Local storm report, Mar 9, 7:41 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     AUBURNTOWN              35.95N  86.10W
03/09/2019                   CANNON             TN   AMATEUR RADIO

            TREE DOWN IN ROAD ON HWY 145.

&&

EVENT NUMBER OHX1900207

SCHAPER
Local storm report, Mar 9, 7:54 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     3 SSE LASCASSAS         35.90N  86.27W
03/09/2019                   RUTHERFORD         TN   AMATEUR RADIO

            LARGE TREE DOWN ON BROWNS MILL ROAD NEAR LASCASSAS.

&&

EVENT NUMBER OHX1900208

SCHAPER
Local storm report, Mar 9, 7:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 S MURFREESBORO        35.79N  86.40W
03/09/2019                   RUTHERFORD         TN   911 CALL CENTER

            POWER LINES DOWN ON SHELBYVILLE HWY. LOCATION ESTIMATED
            FROM DISPATCH AND TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX1900209

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:07 PM CSTSpecial Weather StatementOHXMaury38 min
Mar 9, 6:12 PM CSTSpecial Weather StatementOHXDavidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more63 min
Mar 9, 6:29 PM CSTSpecial Weather StatementOHXBedford, Giles, Marshall46 min
Mar 9, 6:53 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Rutherford, Williamson, Wilson37 min
Mar 9, 6:58 PM CSTTornado WarningOHXCannon, Rutherford, Wilson32 min
Mar 9, 7:04 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson26 min
Mar 9, 7:23 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Smith, White and 1 more23 min
Mar 9, 7:37 PM CSTSpecial Weather StatementOHXCoffee23 min
Mar 9, 8:32 PM CSTRiver Flood WarningOHXDavidson3 hr
Mar 9, 8:33 PM CSTSpecial Weather StatementOHXCumberland, Van Buren57 min
Mar 9, 9:12 PM CSTFlash Flood WarningOHXCoffee, Grundy, Warren3 hr
Mar 9, 10:04 PM CSTAreal Flood AdvisoryOHXCumberland3 hr
Mar 9, 10:14 PM CSTRiver Flood AdvisoryOHXBedford6 hr
Mar 10, 5:02 AM CDTRiver Flood AdvisoryOHXGiles17 hr
Mar 10, 5:07 AM CDTRiver Flood AdvisoryOHXHickman59 hr
Mar 10, 6:47 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Mar 10, 6:52 AM CDTRiver Flood AdvisoryOHXPerry37 hr
Mar 10, 6:54 AM CDTRiver Flood AdvisoryOHXBedford, Marshall10 hr
Mar 10, 6:56 AM CDTRiver Flood AdvisoryOHXGiles39 hr
Mar 10, 5:06 PM CDTRiver Flood AdvisoryOHXSmith19 hr
Mar 10, 6:28 PM CDTRiver Flood WarningOHXDavidson4 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.